Michigan, 2016Damaging Wind in Michigan, August 30, 2016
August 30, 2016 · NWS APX · 1 event in 1 county or zone
Scattered thunderstorms developed over northeast lower Michigan in the afternoon and early evening. One storm produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over northeast lower Michigan in the afternoon and early evening. One storm produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 30, 2:16 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 30, 2:16 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
316 PM EDT TUE AUG 30 2016
.SHORT TERM...(This evening and overnight)
Issued at 308 PM EDT Tue Aug 30 2016
Isolated to scattered convection did develop as anticipated this
afternoon with the most coverage in the northeastern portion of the
forecast area. This activity is associated with an incoming upper
level trough and surface cold front which was located across the
Mackinac/Chippewa county line at the time of this writing. This
front will continue to sag slowly southward through this evening
with additional showers and thunderstorms possible out ahead of it.
Drier air moving in behind the front (mean 1000-500 mb rh of about
30 percent) will advect in overnight yielding precipitation free
conditions along with a bit of a northwest wind and clearing skies.
Dewpoints will be slow to fall so it will remain rather muggy
through much of the night. Surface high pressure nosing in from
northern Manitoba is expected to result in sunshine mixed with some
diurnally generated cumulus (due to cooler air aloft) Wednesday.
Lows tonight in the middle 50s to lower 60s with highs Wednesday in
the cooler lower and middle 70s.
.LONG TERM...(Wednesday through Tuesday)
Issued at 308 PM EDT Tue Aug 30 2016
Wednesday night through Friday...
High impact weather potential: none.
Cooler/less humid airmass firmly entrenched across the region early
in the period. High pressure that starts the long term period near
Hudson Bay will move slowly southward, and will be overhead by late
Friday. Airmass will start to moderate by then, as cool/dry
advection ceases.
850mb temps will drop as low as 8c over the northern lakes late Wed
night into Thu. Delta Ts will range from 7c on Superior, to 12c on
northern Huron, to 14c on northern Lake MI. This lines up with a
vigorous shortwave dropping south out of Canada, and a corresponding
increasing in 850-500mb moisture late Wed night into Thu morning.
However, that increase in moisture is not impressive, as the entire
system is starved in the department. And the NNE 1000-850mb fetch is
generally unfavorable to bring the lakes into play. Will continue to
go with a dry forecast, though may have some lake-induced stratocu
(especially ne lower MI, and along the immediate nw lower MI coast).
Clouds look to be decreasing in the Thu night/Friday timeframe, as
the airmass moderates.
Min temps Wed night will be mainly near 50 to the mid 50s, as a
northerly breeze will stay up in most places. Some interior locales
will drip into the 40s. Thu night looks still and thus cooler, with
40s much more common, and the chilly spots will approach 40f.
Max temps Thu will be mainly within a few degrees of 70f. On Fri,
tack on a few degrees to those expected Thu readings.
Thursday night through Monday...
Models remain in good agreement through the first half of the
extended, before disagreeing on how to handle the start of the new
work week. But first, the 500mb pattern shows a trough scooching off
the eastern seaboard by weeks end, as a prominent ridge over the
central conus edges eastward and troughing stretches from the
northern rockies down the west side. High pressure at the surface
will dominate the scene through Sunday, with dry weather and
abundant sunshine. Above normal daytime temperatures are expected
from Saturday on...with overnight lows right around climo.
As the aforementioned high pushes east, the next weather maker moves
in for an ETA of late Monday/Tuesday. The euro is more bullish on
pops, bringing showers and thunderstorms from around mid day
on...whereas the GFS seems to capture the process of the front
edge/first wave eroding as it moves over the lakes, as often is the
case...thus pushing the best chances overnight Monday or Tuesday
morning. Now that said...both solutions show a quick moving surface
low riding up from the central plains to northern Ontario on
Tuesday. My guess is that this will be the trigger for the best
chance of showers and thunderstorms for northern Michigan. However,
such details 7 days out ought to be taken with a shaker of salt. Not
to mention the wild card in the mix. The Atlantic is getting active
and any tropical storm type activity near the coast could stall the
progression of everything we just discussed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 136 PM EDT Tue Aug 30 2016
A surface cold front will move across the taf sites this afternoon
and evening. There will be isolated to scattered showers with an
embedded thunderstorm or two through that time. Winds will shift
into the north and northwest behind the front and be a little
gusty on Wednesday. Cigs are expected to be largely vfr but could
sneak into the mvfr category from time to time.
&&
.MARINE...
Issued at 308 PM EDT Tue Aug 30 2016
A surface cold front will continue to sag across the nearshore
waters through this evening with isolated to scattered showers and
thunderstorms out ahead of it. Winds will shift into the northwest
behind the front and will be a little gusty on Wednesday.
Isolated small craft advisory winds are possible later tonight
into Wednesday but no headlines will be hoisted at this time.
High pressure centered over Manitoba will build in later Wednesday
and hold into Thursday.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SHORT TERM...Sullivan
LONG TERM...JZ/KAB
AVIATION...Sullivan
MARINE...Sullivan
Hazardous weather outlook, Aug 30, 2:18 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
318 PM EDT TUE AUG 30 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-311930-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
318 PM EDT TUE AUG 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHERN
MICHIGAN THROUGH THIS EVENING. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
WEATHER.GOV/GAYLORD
Thunderstorm Wind, Alcona
- When
- August 30, 3:45 PM EST
- Where
- Alcona County, 1.38 mi N of Harrisville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.690, -83.300
Multiple trees were knocked down, resulting in a localized power outage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 30, 2016$50,000 · 1 event
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in New Mexico, August 30, 2016$2,000 · 3 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658546.